The Food and Drug Administration (FDA) is warning consumers that some popular over-the-counter acne medications may cause serious allergic reactions and tissue damage that can limit breathing and cause swelling of the face. The exact ingredients causing the trouble may not be known.
Consumers should stop using these products if they have any reaction, the FDA said in a safety announcement.
Topical treatments include products such as Neutrogena, Proactive, Clean & Clear, Aveeno, Oxy, and others, which are used in the form of gels, face washes, lotions and cleansing pads. Some of them contain benzoyl peroxide or salicylic acid which has the potential to cause allergic reactions, also known as anaphylactic shock. During anaphylactic shock, a swelling of the throat or tongue can be fatal.
According to the agency, the FDA has received reports of 131 cases of serious allergic reactions to topical acne medications over the last 44 years with almost half of them leading to hospitalization. Expect a reaction within the first 24 hours of beginning a treatment.
While manufacturer labels warn of local skin irritation there is no mention of serious allergic reactions. The FDA is encouraging manufacturers to increase consumer warning on the label. Consumers should use a small portion of the product for two or three days to gauge their reaction. Even then we may not know what is causing the reactions – the labeled ingredients or inactive ingredients added to a product.
What causes the hypersensitivity is unknown but topical acne products are also linked to rashes, burning, redness and swelling.
Manufacturers have been given the option to add the new more strongly worded warning labels but the FDA has not announced it will mandate a label change. The agency says it will continue to monitor the situation depending on the number of adverse event reports it receives.
The FDA encourages consumers to report a complication to its MedWatch program online. Typically the reports received by the agency result in one to ten percent of real-life incidents, according to the General Accounting Office (GAO).